Hail, Clark
- When
- May 23, 9:35 PM CST
- Where
- Clark County, 4.87 mi S of Sitka
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.110, -99.680
A few severe thunderstorms towards midnight (late 23rd into the 24th) produced some large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A few severe thunderstorms towards midnight (late 23rd into the 24th) produced some large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 23, 1:37 PM CST, 7 hours 58 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 237 PM CDT MON MAY 23 2016 ...UPDATE TO LONG TERM... .SHORT TERM...(This evening through Tuesday) Issued at 130 PM CDT Mon May 23 2016 Dependent on the time frame for air mass recovery from yesterday's convection across the high plains southward into the panhandle of Texas, thunderstorms will be possible across central and portions of southwest Kansas tonight into Tuesday as short range models indicate a difluent southwest flow aloft prevailing across the Central Plains. The RAP13 and HRRR initialize well with the surface low in extreme southwest Kansas and an attendant frontal boundary extending northeast into north central Kansas and showing both lifting northward across western Kansas through this evening. A southeasterly upslope flow will redevelop across central and much of southwest Kansas as a result, and in turn, draw moisture back to the north raising surface dewpoints up into the lower and mid 60s(F) across central and much of southwest Kansas. Heating of the lower/mid levels will increase this afternoon as the prevailing lower cloud deck continues to slowly scatter out, allowing lower/mid level lapse rates to steepen. Depending on how long this takes, thunderstorms will be possible toward early evening as the cap weakens with the best chance for convection associated with the frontal boundary as it lifts north. Short fuse model soundings show SBCAPE values climbing in excess of 4000 J/KG across south central and eastern southwest Kansas through early this evening, increasing severe potential. Based on the substantially high amount of CAPE, large hail will be the primary threat with damaging winds also possible. Due to a modest amount of vertical shear present, an isolated tornado threat closer to the Oklahoma border does exist. A few isolated storms may develop across eastern Colorado within an upslope flow and move into west central Kansas later tonight as an H5 vort maxima kicks northeast out of the Southern Rockies into the Western High Plains. However, with less instability available, the potential for severe storms will be limited with damaging winds the main threat. A prevailing low level south to southeasterly flow across western Kansas tonight will help reinforce a moisture pool across the area with surface dewpoints remaining in the upper 50s(F) to the mid 60s(F). Look for lows generally in the 60s(F) toward daybreak Tuesday with a few upper 50s(F) possible in west central Kansas. For Tuesday, warm air advection across the high plains will push H85 temperatures well up into the mid to upper 20s(C) across southwest and much of central Kansas. Widespread 80s(F) can be expected for highs Tuesday afternoon with near 90F possible in extreme southwest Kansas. .LONG TERM...(Tuesday night through Monday) Issued at 235 PM CDT Mon May 23 2016 Thunderstorms will be possible across central and portions of southwest Kansas Tuesday evening as medium range models show another in a series of H5 vort maxima ejecting out of the Southern Rockies into the high plains of western Kansas. Although the flow aloft will remain fairly weak, considerable moisture and instability will be present to support thunderstorm development along and ahead of a dryline projected to extend southward across southwest Kansas off of an advancing surface low out of eastern Colorado. Significant instability will heighten the potential for severe storms, particularly across central Kansas. The focus for precip shifts eastward Wednesday as drier air lifts northeast into southwest Kansas behind a dryline expected to push a little eastward across the area. Prevailing southerlies near the surface will reinforce the warmer air mass across the high plains Wednesday and Thursday. Highs mainly up into the 80s(F) can be expected each day with a few lower 90s(F) possible in some locations. Cooler temperatures are expected by Friday with a cold front pushing through western Kansas toward the end of the week. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1220 PM CDT Mon May 23 2016 VFR conditions will prevail at all TAF sites through late this afternoon. Thunderstorms are then expected to develop and move northeast across central and portions of southwest Kansas this evening, potentially affecting KHYS with brief periods of MVFR/IFR cigs/vsbys. There is less confidence of KDDC or even KGCK being affected. Otherwise, VFR conditions are expected to continue through early Tuesday morning. Winds will remain light and variable through this evening as a near stalled out frontal boundary situated across north central into southwest Kansas begins to lift slowly north. East to southeast winds around 5 to 15kt are expected to develop later this evening as the frontal boundary lifts further north. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 87 64 89 / 30 20 20 10 GCK 58 87 60 89 / 20 10 10 10 EHA 58 90 57 88 / 10 10 10 0 LBL 62 90 62 91 / 20 10 10 0 HYS 62 84 63 88 / 40 20 20 10 P28 67 86 67 91 / 50 30 30 10 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 248 PM CDT MON MAY 23 2016 KSZ030-031-043>046-061>066-074>081-084>090-241100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 248 PM CDT MON MAY 23 2016 /148 PM MDT MON MAY 23 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. DISCUSSION...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTH CENTRAL AND EASTERN PORTIONS OF SOUTHWEST KANSAS LATE THIS AFTERNOON AND EVENING. LARGE HAIL UP TO BASEBALL SIZE AND DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE MAIN THREAT. THE POTENTIAL FOR ISOLATED TORNADOES DOES EXIST. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. DISCUSSION...THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH THE END OF THE WEEK WITH A HEIGHTENED POTENTIAL FOR SEVERE WEATHER TUESDAY AND WEDNESDAY. HAZARDS WEATHER RISK... TUESDAY... ELEVATED SEVERE THUNDERSTORM RISK. LIMITED FIRE WEATHER RISK. WEDNESDAY... ELEVATED SEVERE THUNDERSTORM RISK. LIMITED FIRE WEATHER RISK. THURSDAY... LIMITED LIGHTNING RISK. LIMITED FIRE WEATHER RISK. FRIDAY... LIMITED LIGHTNING RISK. SATURDAY... LIMITED LIGHTNING RISK. SUNDAY... LIMITED LIGHTNING RISK. LIMITED FIRE WEATHER RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT GENERALLY SOUTHEAST OF A GARDEN CITY TO HAYS LINE. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO 32
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
622 PM CDT MON MAY 23 2016
KSZ089-090-240000-
BARBER KS-COMANCHE KS-
622 PM CDT MON MAY 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COMANCHE AND
SOUTHWESTERN BARBER COUNTIES UNTIL 700 PM CDT...
AT 622 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF AETNA...MOVING NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
AETNA.
LAT...LON 3703 9923 3737 9896 3724 9866 3700 9889
3700 9910
TIME...MOT...LOC 2322Z 211DEG 18KT 3705 9909
RBURGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 943 PM CDT MON MAY 23 2016 KSZ088>090-240330- CLARK KS-BARBER KS-COMANCHE KS- 943 PM CDT MON MAY 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR COMANCHE...EASTERN CLARK AND SOUTHWESTERN BARBER COUNTIES UNTIL 1030 PM CDT... AT 943 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF SELMAN...OR 6 MILES NORTHEAST OF BUFFALO...MOVING NORTH AT 25 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COLDWATER...PROTECTION...SITKA...AETNA...LAKE COLDWATER AND BUTTERMILK. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3700 9974 3739 9976 3723 9891 3700 9890 TIME...MOT...LOC 0243Z 196DEG 22KT 3690 9953 RBURG
The Dodge City radar (KDDC), 77 km away, was scanning. The volume nearest the first event began at 03:35 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639676, 639677.